Connecticut, 2018

Winter Storm and Heavy Snow in Connecticut, March 12 to 13, 2018

March 12 to 13, 2018 · NWS OKX · 8 events in 8 counties and zones

A strong area of low pressure tracked well offshore of the eastern seaboard, but tracked close enough to southeast Connecticut to bring heavy snow bands during the morning and early afternoon on Tuesday, March 13, 2018. Snowfall rates were 1 to 2 inches per hour at times during the morning and early afternoon.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A strong area of low pressure tracked well offshore of the eastern seaboard, but tracked close enough to southeast Connecticut to bring heavy snow bands during the morning and early afternoon on Tuesday, March 13, 2018. Snowfall rates were 1 to 2 inches per hour at times during the morning and early afternoon. The heaviest snow occurred across New London county with 1 to 2 feet observed. Stronger winds combined with the heavy snow to bring down trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Mar 12, 10:01 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Mar 12, 10:01 PM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service New York NY
1101 PM EDT Mon Mar 12 2018

.SYNOPSIS...
Low pressure intensifies off the Mid Atlantic coast passing to the
southeast tonight into Tuesday.Upper level low moves overhead
on Wednesday, followed by high pressure slowly building back
through the weekend. Another storm approaches the region on
Monday.

&&

.NEAR TERM /THROUGH TUESDAY/...
Minor adjustments were made to temperatures, dewpoints, to
better match observed trends. Precip filling in on radar with
mainly rain and a mix with snow late this evening. Initially,
this will be light and pick up in intensity after 05-06Z,
becoming more snow by that point.

Main story in the near term will be a coastal low passing south
and east of Long Island. Winter Weather Advisories and Warnings
remain unchanged, with Warnings for all of southern Connecticut
and Suffolk County on Long Island. The remainder of the CWA
remains in a Winter Weather Advisory.

An upper level trough digs down out of the Great Lakes region
towards the east coast and will interact with an area of low
pressure off the Middle Atlantic coast. This will allow the
surface coastal low to deepen as it passes southeast of the
region into Tuesday morning.

12Z forecast models are in generally good agreement regarding the
placement of the low by early Tuesday morning. The latest NAM has
trended slightly more eastward and the GFS/ECMWF slightly
wobbled towards the west. QPF amounts were slightly higher than
previous runs. All this being considered, no significant changes
were made to the forecast and we are still looking at warning
level snow across southern Connecticut and Suffolk County with
1"+ per hour snowfall rates likely during the overnight hours.
Far eastern Suffolk and southeastern CT may see 2"+ per hour
rates according to SPC SREF.

Snow accumulations in the warning area will range from 6-12 inches
with locally higher amounts especially across far southeastern
Connecticut and the twin forks of Suffolk county.

For the NYC metro, 3-4 inches of snow is forecast, however, with
temperatures right around freezing, the snow may have a hard time
sticking to the road surface. This will depend on the intensity rate
during the nighttime hours.

Across NE New Jersey and the lower Hudson Valley a general 2-5"
snowfall can be expected.

NE winds during the storm will gust up to 40 mph across eastern Long
Island and southeast Connecticut with gusts closer to 30 mph across
coastal CT and the rest of Long Island. These winds combined with
the heavy wet snow, will likely result in down tree limbs and power
lines across the warning area.

The low continues to pull away to the northeast during the daytime
hours on Tuesday. Snow will end from west to east in the late
morning, with snow showers possible for the eastern areas through
the afternoon.

&&

.SHORT TERM /TUESDAY NIGHT/...
Lingering snow showers possible Tuesday night as the upper low
swings through, however kept forecast dry as confidence is
relatively low.

Otherwise, dry and breezy with temperatures in the upper 20s to low
30s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Snow shower possible Wednesday as an upper low moves overhead.
Otherwise, quiet conditions for the end of the week through the
weekend as high pressure slowly builds across the region.
Temperatures will be below normal through the middle of the weekend
then normal for Sunday and Monday. There are indications of another
storm possibly approaching the area for the beginning of next week.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
Low pres off the Mid Atlantic coast will track E of the region
thru Tue.

IFR conds expected to develop through 06z or so. Some light
snow, possibly mixed with rain, is possible until 4-5z, then
snow will overspread the area and become heavy at times,
particularly at LI and CT terminals. Max snowfall rates of
around 1 in/hr are fcst for the NYC terminals, with 1-2 in/hr
elsewhere.

The following total accums are expected:

KEWR/KTEB: 2-3"
KJFK/KLGA/KSWF: 3-4"
KHPN/KBDR: 4-6"
KISP: 6-8"
KGON: 8-12"

LIFR most likely between 7-15z. The snow gradually tapers off
from SW to NE aft 12z.

E to NE winds will back this eve, and become NW by Tue morning.
Speeds will increase overnight, with NW flow up to 30kt
expected on Tue.

.OUTLOOK FOR 00Z WEDNESDAY THROUGH SATURDAY...
.Tue Night...VFR with winds diminishing.
.Wed...Chance of MVFR or lower with SHSN. W winds up to 30kt.
.Thu...VFR with NW flow 15-25kt.
.Fri...VFR with NW flow 10-20kt.
.Sat...VFR.

&&

.MARINE...
A fast moving deepening low off the Mid Atlantic coast will pass
south and east of the waters late tonight into Tuesday. A Gale
Warning remains in effect tonight for Long Island Bays and
Eastern Long Island Sound as well as all ocean waters. Small
Craft Advisory is in effect for NY Harbor and the western Long
Island Sound.

An occasional storm force wind gust cannot be ruled out in the gale
warning area, especially Tuesday morning. Winds and seas will
gradually diminish Tuesday evening as the low pulls off to the
northeast.

A gusty SCA to marginal Gale NW flow will be likely for the middle
of the week behind a departing coastal storm across the area waters.
Winds and seas should gradually subside Friday as high pressure
builds towards the waters and remain below SCA conditions through
the weekend.

&&

.HYDROLOGY...
A moderate to heavy precipitation event is forecast tonight into
Tuesday for eastern Long Island and southeast Connecticut with
generally around an inch of liquid equivalent. Less than half an
inch of QPF is expected across NYC and points west. No hydrologic
impacts are expected with the precipitation falling mainly in the
form of snow.

No hydrologic impacts are anticipated for the rest of the forecast
period.

&&

.TIDES/COASTAL FLOODING...
A coastal storm will bring mainly minor impacts with the
Tuesday morning high tide cycle, along most of Long Island Sound
and the bays of Long Island. Surge of generally 2 1/2 to 3 ft
is needed for minor coastal flooding and 3 to 4 ft for moderate
coastal flooding with the Tuesday morning high tide. Forecast
anomalies with the latest high tide on the south shore back bays
are already increasing, and expect the same across eastern Long
Island, where stronger north winds and higher wave action will
set up and pile water along north facing shores and in Peconic
Bay. Advisories issued for Eastern Suffolk and southern Nassau
where greater impacts should be realized, and statements
elsewhere, where water levels should just barely touch minor
thresholds.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) is off the
air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning until 6 PM EDT Tuesday for CTZ005>012.
NY...Winter Storm Warning until 6 PM EDT Tuesday for NYZ078>081.
     Coastal Flood Advisory from 6 AM to noon EDT Tuesday for
     NYZ079-081.
     Winter Weather Advisory until noon EDT Tuesday for NYZ067>075-
     176>179.
     Coastal Flood Advisory from 4 AM to 9 AM EDT Tuesday for
     NYZ179.
NJ...Winter Weather Advisory until noon EDT Tuesday for NJZ002-004-
     006-103>108.
MARINE...Gale Warning from 2 AM to 8 PM EDT Tuesday for ANZ330-340-345.
     Small Craft Advisory until 8 AM EDT Wednesday for ANZ335-338.
     Gale Warning until 8 PM EDT Tuesday for ANZ350-353-355.

&&

SYNOPSIS...CB/Fig
NEAR TERM...CB/BC/JM
SHORT TERM...CB
LONG TERM...Fig
AVIATION...JMC/24
MARINE...CB/Fig
HYDROLOGY...CB/Fig
TIDES/COASTAL FLOODING...Goodman
EQUIPMENT...
Hazardous weather outlook, Mar 12, 2:24 PM EST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
324 PM EDT Mon Mar 12 2018

NJZ002-004-006-103>108-NYZ067>075-176>179-131930-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
324 PM EDT Mon Mar 12 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
EDT TUESDAY...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NYZ078>081-131930-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
324 PM EDT Mon Mar 12 2018

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EDT
TUESDAY...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-340-345-131930-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
324 PM EDT Mon Mar 12 2018

...GALE WARNING IN EFFECT FROM 2 AM TO 8 PM EDT TUESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-338-131930-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
324 PM EDT Mon Mar 12 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-355-131930-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
324 PM EDT Mon Mar 12 2018

...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
TUESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow, 2 winter weather, 2 winter storm. Local standard time, as filed.

Heavy Snow, Northern Fairfield

When
March 12, 11:30 PM EST to March 13, 3:00 PM EST
Where
Northern Fairfield forecast zone
Reported by
CoCoRaHS
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

CoCoRaHS observers, trained spotters, an emergency manager, and broadcast media reported 6 to 11 inches of snow.

Winter Weather, Southern Fairfield

When
March 12, 11:30 PM EST to March 13, 12:00 PM EST
Where
Southern Fairfield forecast zone
Reported by
COOP Observer
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

A COOP observer, CoCoRaHS observers, and the public reported 3 to 5.5 inches of snow.

Heavy Snow, Northern New Haven

When
March 12, 11:30 PM EST to March 13, 2:00 PM EST
Where
Northern New Haven forecast zone
Reported by
Trained Spotter
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

Trained spotters, CoCoRaHS observers, and the public reported 5 to 10.5 inches of snow.

Winter Weather, Southern New Haven

When
March 12, 11:30 PM EST to March 13, 2:30 PM EST
Where
Southern New Haven forecast zone
Reported by
Amateur Radio
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

Amateur radio, trained spotters, and CoCoRaHS observers reported 2 to 5 inches of snow.

Heavy Snow, Northern Middlesex

When
March 12, 11:30 PM EST to March 13, 2:30 PM EST
Where
Northern Middlesex forecast zone
Reported by
Department of Highways
Coordinates
41.451, -72.508 (the zone’s center; the record gives no point)

Connecticut Department of Transportation and amateur radio reported 7 to 11 inches of snow.

Heavy Snow, Southern Middlesex

When
March 12, 11:30 PM EST to March 13, 2:30 PM EST
Where
Southern Middlesex forecast zone
Reported by
Department of Highways
Coordinates
41.451, -72.508 (the zone’s center; the record gives no point)

Connecticut Department of Transportation and broadcast media reported 6 to 8 inches of snow.

Winter Storm, Northern New London

When
March 12, 11:30 PM EST to March 13, 8:00 PM EST
Where
Northern New London forecast zone
Reported by
COOP Observer
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

A COOP observer, CoCoRaHS observers, broadcast media, and trained spotters reported 1 to 2 feet of snowfall. The highest amounts were in Oakdale and 4 miles ENE of Franklin with 23 and 22 inches respectively. The heavy snow combined with strong winds to bring down trees along route 164 near Amos Lake.

Winter Storm, Southern New London

When
March 12, 11:30 PM EST to March 13, 8:00 PM EST
Where
Southern New London forecast zone
Reported by
CoCoRaHS
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

CoCoRaHS observers, trained spotters, broadcast media, and the public reported 10 to 18 inches of snowfall. Broadcast media reported that the heavy snow combined with strong wind gusts to bring down a tree along the right lane of route 32 in New London. The Groton-New London Airport reported a 43 mph wind gust at 10:01 am EST.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2018Every state in 2018This day in weather historyWarnings in Connecticut, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745256, 745257, 745259, 745260, 745263, 745266, 745269, 745270.